Cancer Drug May Increase Risk of Carpal Tunnel Syndrome-- A. Agrawal, PhD
Wednesday, September 16, 2009
WEDNESDAY, Sept. 16 (HealthDay News) -- Treatment of postmenopausal breast cancer with an aromatase inhibitor increases the risk of developing carpal tunnel syndrome (CTS), although cases are mild to moderate and do not lead to patients stopping treatment, according to a study published online Sept. 14 in the Journal of Clinical Oncology.
Noting that hormones have been linked to CTS, Ivana Sestak, Ph.D., from the University of London, and colleagues analyzed data on CTS in 6,186 postmenopausal women with early breast cancer who had been randomly assigned to tamoxifen or the aromatase inhibitor anastrozole.
After a median of 100 months, the researchers found that there were significantly more cases of CTS in women who had received anastrozole (2.6 versus 0.7 percent). Most appeared early, were of mild to moderate intensity, and did not lead to cessation of treatment. The risk of CTS was higher in women who had previously received hormone replacement therapy or chemotherapy and was lower in women who were 60 years or older at the start of the trial.
"Although the use of anastrozole is associated with a greater incidence of CTS, it is rare, and most cases were of mild to moderate intensity and short duration," Sestak and colleagues conclude. "CTS has little impact on the overall risk-to-benefit ratio for the use of anastrozole in postmenopausal women with early breast cancer."
The study was supported by Cancer Research U.K. and AstraZeneca. Several authors reported financial relationships with AstraZeneca.
Diabetes & Endocrinology
Copyright © 2009 ScoutNews, LLC. All rights reserved.
October 03, 2014
November 25, 2015